Alert archive / North Dakota / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at Mar 20, 2025, 2:44 AM CDT for 5 counties in North Dakota. It took effect at Mar 20, 2025, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2025, 2:44 AM CDT (07:44 UTC)
- In effect from
- Mar 20, 2025, 1:00 PM CDT
- Expired
- Mar 20, 2025, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS83 KFGF 200744 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 244 AM CDT Thu Mar 20 2025 NDZ038-039-049-052-053-210000- /O.UPG.KFGF.FW.A.0003.250320T1800Z-250321T0000Z/ /O.NEW.KFGF.FW.W.0002.250320T1800Z-250321T0000Z/ Barnes-Cass-Ransom-Sargent-Richland- 244 AM CDT Thu Mar 20 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN NORTH DAKOTA... The National Weather Service in Grand Forks has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In North Dakota, Barnes, Cass, Ransom, Sargent and Richland. * WINDS...Southwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
413 WWUS83 KFGF 202357 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 657 PM CDT Thu Mar 20 2025 NDZ038-039-049-052-053-210100- /O.EXP.KFGF.FW.W.0002.000000T0000Z-250321T0000Z/ Barnes-Cass-Ransom-Sargent-Richland- 657 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEASTERN NORTH DAKOTA... Humidity levels will continue to rise this evening as wind speeds decrease. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Mar 19, 10:58 PM CDT, 3 hours 46 minutes earlier. Its key messages:
- Near critical to critical fire weather is expected Thursday afternoon and evening across southeastern North Dakota. Look for RH values as low as 20 percent with wind gusts up to 35 mph.
- There remains a 30 percent chance for minor winter impacts Saturday night through late Sunday night, with the potential for snow accumulations of 3 inches or more across parts of the area.
Area forecast discussion, Mar 19, 10:58 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1058 PM CDT Wed Mar 19 2025
.KEY MESSAGES...
- Near critical to critical fire weather is expected Thursday
afternoon and evening across southeastern North Dakota. Look
for RH values as low as 20 percent with wind gusts up to 35
mph.
- There remains a 30 percent chance for minor winter impacts
Saturday night through late Sunday night, with the potential
for snow accumulations of 3 inches or more across parts of the
area.
&&
.UPDATE...
Issued at 1057 PM CDT Wed Mar 19 2025
Other than a little patch of clouds around the Lake of the
Woods, skies have cleared elsewhere. Wind speeds also rapidly
dropped off just after dark, and have become light or northwest
5 to 10 mph. The latest models seem to have backed off on the
fog potential east of the Red River Valley overnight.
UPDATE
Issued at 627 PM CDT Wed Mar 19 2025
Winds remain fairly gusty across southeast North Dakota into
adjacent areas of west central Minnesota, while they are quickly
decreasing over the northern Red River Valley. Think it may
take until a few hours after sundown before winds really begin
to drop again (mainly for southeast ND/west central MN). Outside
of the gusty winds early, cloud cover will also decrease. A few
models are showing patchy fog forming just east of the Valley
overnight, but not confident enough at this point to add that
mention.
&&
.DISCUSSION...
Issued at 328 PM CDT Wed Mar 19 2025
...Synopsis...
Thermal ridging builds into the area starting tonight and will
persist into Thursday. Much warmer temperatures in the mid 40s to
mid 50s are expected Thursday afternoon, with efficient mixing and
gusty winds across much of the area. This will be followed closely
by a shortwave that traverses the Northern Plains Thursday night
into Friday morning, bringing a chance for light snow overnight and
through about mid morning on Friday. Accumulations with this system
are expected to be rather light, generally a dusting. High
temperatures will be much cooler on Friday with highs in the 20s and
30s. Another, weaker, shortwave ridge warms temperatures slightly
for Saturday before our next H5 low moves into the area late
Saturday night. This will bring us our next chance for accumulating
snow across a larger part of the area.
...Near Critical Fire Weather Thursday...
Look for low RH values across much of the area Thursday afternoon
and evening with afternoon highs in the 40s and 50s and dew points
in the teens to low 20s. The best mixing, and highest winds, will be
in southeastern North Dakota along a thermal ridge axis. This is
where we will see afternoon highs in the mid 50s, with southwest
winds of 20 to 25 mph and gusts up to 35 mph. Further north and
east, temperatures will stay slightly cooler, along with lighter
winds. As such, RH values in southeastern North Dakota could fall as
low as 20 percent later in the afternoon. The main question will be
the timing of the strongest winds, which look to occur during the
early afternoon. At this time, there is a 40 percent chance to see
Red Flag conditions Thursday afternoon in southeastern North Dakota.
...Accumulating Snow Potential This Weekend...
An upper low approaches the area on Saturday, with a range of
outcomes possible regarding winter impacts. The latest clusters and
ensemble guidance has shifted the track slightly, bringing a higher
chance for accumulating snow across portions of northwest Minnesota
and eastern North Dakota. At this time, there is a 40 percent chance
for snow accumulations of 3 inches or more; however, confidence is
still somewhat low in the exact location. The best chances still
look to occur in northwest Minnesota, with storm tracks still
shifting the axis further west with each run. Overall, impact
potential is evident, with a 30 percent chance of advisory level
impacts Saturday night through late Sunday night or early Monday
morning (depending on timing). Fgen signals remain relatively weak,
but are on the increase in recent model runs. Winds will increase on
the western side of the low, bringing a blowing snow risk where we
see accumulations and/or falling snow.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1057 PM CDT Wed Mar 19 2025
Light winds overnight will turn around to the south-southwest
Thursday morning. These winds should get fairly gusty by late
morning through the late afternoon, especially across southeast
North Dakota (KFAR). These gusty winds will drop again by late
afternoon into the early evening. Very late in this TAF period,
or just beyond it, a cold front will drop southward from Canada,
and turn the winds to the north. Only expect mid level or high
clouds throughout this TAF period. The fog potential seems to be
lower on the latest model runs, so will not include it in the
06z TAFs either. The best potential had appeared to be east of
the Red River Valley, possibly around KTVF.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Fire Weather Watch from Thursday afternoon through Thursday
evening for NDZ038-039-049-052-053.
MN...None.
&&
UPDATE...Godon
DISCUSSION...Lynch
AVIATION...GodonHazardous weather outlook, Mar 19, 2:40 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 240 PM CDT Wed Mar 19 2025 NDZ038-039-049-052-053-201945- Barnes-Cass-Ransom-Sargent-Richland- 240 PM CDT Wed Mar 19 2025 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Near critical to critical fire weather conditions are expected Thursday afternoon in southeastern North Dakota. There is a 30% chance for minor (advisory) winter impacts due to snow accumulations 3 inches or greater Saturday night into Sunday. The highest probabilities are in northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-054-201945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Western Walsh- 240 PM CDT Wed Mar 19 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a 30% chance for minor (advisory) winter impacts due to snow accumulations 3 inches or greater Saturday night into Sunday. The highest probabilities are in northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
Nearby
Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.